Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 117, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 24, 2020, 5:04 PM EDT for Huron County, Lorain County, Ohio. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2020, 5:04 PM EDT (21:04 UTC)
- Expired
- Aug 24, 2020, 5:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Huron County, OH, Lorain County, OH
The radar
The Cleveland radar (KCLE), 45 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 5:05 PM EDT | TSTM WND DMG | 3 Sw Wakeman, OH | LARGE TREE LIMB AND POWER POLE DOWNED ACROSS ROADWAY. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750
WUUS51 KCLE 242104
SVRCLE
OHC077-093-242130-
/O.NEW.KCLE.SV.W.0117.200824T2104Z-200824T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
504 PM EDT Mon Aug 24 2020
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northeastern Huron County in north central Ohio...
Southwestern Lorain County in north central Ohio...
* Until 530 PM EDT.
* At 504 PM EDT, a severe thunderstorm was located near Wakeman, or 8
miles east of Norwalk, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Grafton, Wellington, Wakeman, Oberlin, Lagrange, Penfield,
Pittsfield and Kipton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4115 8257 4127 8253 4131 8204 4114 8210
4114 8217 4113 8218
TIME...MOT...LOC 2104Z 276DEG 26KT 4123 8246
HAIL...<.75IN
WIND...60MPH
$$
Greenawalt1 follow-up statement
085
WWUS51 KCLE 242120
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
520 PM EDT Mon Aug 24 2020
OHC077-093-242130-
/O.EXP.KCLE.SV.W.0117.000000T0000Z-200824T2130Z/
Huron OH-Lorain OH-
520 PM EDT Mon Aug 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HURON AND
SOUTHWESTERN LORAIN COUNTIES WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
LAT...LON 4115 8257 4127 8253 4131 8204 4114 8210
4114 8217 4113 8218
TIME...MOT...LOC 2120Z 276DEG 26KT 4122 8231
$$
GreenawaltWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:59 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 24, 3:59 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 359 PM EDT Mon Aug 24 2020 .SYNOPSIS... A trough will cross southeast over the area tonight through tomorrow morning. A cold front will move south across the area Tuesday afternoon. A warm front will then lift north across the area on Wednesday through Thursday. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Some showers and thunderstorms have begun to pop-up around the area, though have remained mainly isolated in nature. Isolated to scattered showers and thunderstorms will continue through the afternoon and evening hours. Any showers and thunderstorms that develop are expected to mostly remain below severe levels as deep layer shear and mid- level lapse rates remain weak, though any stronger storms could produce gusts up to 40 mph. Tonight, a shortwave trough will quickly sweep east across the Lower Great Lakes, ahead of a southward advancing cold front. Sufficient upward vertical motion and moisture will result in a brief window of isolated to scattered showers and thunderstorms across portions of NW PA, mainly from 1 to 4 am. Lows will remain on the warm and muggy side, with temperatures in the lower 70s. Things become a little more complicated on Tuesday with a lower confidence forecast. This, in part, is due to upstream convection which is expected to move across lower MI overnight Monday into Tuesday morning. The entirety of our area remains in a SPC day 2 slight risk, mainly for the threat of damaging winds. The first scenario (higher confidence) would support a majority of our area escaping the brunt of at least the initial round of storms with unfavorable timing (late morning/early afternoon) and early- morning cloud cover to help inhibit instability. Will have to continue to monitor forecast trends tonight and tomorrow morning as the background environment would be supportive of organized multicells with a damaging wind threat, with deep layer shear of around 25 to 30 knots. The other scenario (lower confidence) could support a quickly exiting cluster of storms in the early to late morning hours to our southeast. This would allow instability to build along the cold front, especially west of I-71 and south of US-30 with deep layer shear values of 30 to 35 knots. In this scenario, fewer, but stronger storms would be possible late Tuesday afternoon and evening along this gradient where shear and instability are maximized. Showers and thunderstorms will have largely diminished by Tuesday night, although there could be some residual shower activity along the cold front in the western portion of the area. Lows out west will be in the lower 70s while upper 50s may be the case out east. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... By Wednesday an upper level trough will be located along the New England coast with a broad ridge over the Upper Midwest. A northwest to southeast oriented frontal boundary will be draped across the area at the surface to start the day. This feature is expected to slowly lift north as a warm front through Wednesday evening as the ridge expands eastward. Expecting little activity to be ongoing along the front Wednesday morning with moderate instability developing south of the boundary during the afternoon. Scattered showers and thunderstorms are expected to develop during the afternoon along the differential heating boundary as shortwave energy moves through the northwest flow aloft. Main concern is models have been struggling to resolve these shortwaves over recent days and if it doesn't align with the boundary then storms may not materialize as well. The forecast area remains in a Slight Risk of severe weather for Wednesday with the best potential focused across NE Ohio. High temperatures on Wednesday will range from near 90 along the I-75 corridor and near 80 in NW PA where cloud cover is thicker. Thursday is expected to be less active day with a frontal boundary settling south and stalling near Lake Erie. Have continued with a chance of showers and thunderstorms as we could start to see some moisture sneaking up from the south but expecting coverage to be limited with warm air aloft that may keep the area capped. Thursday will be hot with all areas seeing highs near 90. && .LONG TERM /FRIDAY THROUGH MONDAY/... The remnants of Tropical Storm Laura are expected to move north up the Mississippi Valley on Friday and continue east through the Ohio Valley Friday night. Moisture advection will occur ahead of this system and interact with a frontal boundary settling south into the area. Although the real tropical moisture may remain south of the area, occasional showers and thunderstorms are likely Friday into Friday night. A stronger trough will move through the northwest flow on Saturday pushing the deeper moisture and cold front south of the area. A much cooler and drier airmass will arrive over the weekend with temperatures in the 70s for Sunday. && .AVIATION /18Z Monday THROUGH Saturday/... VFR conditions across the TAF sites this afternoon with mainly VFR expected through the TAF period. Some diurnal, scattered cu were seen across the area this afternoon, mainly around 5000 feet. Thinking the best chance for any thunderstorm activity will be at CAK/YNG for a brief window this afternoon, mainly from 4 to 6 pm. Tonight, another brief window of -tsra could be possible at ERI, mainly from 2 to 4 am ahead of a cold front. Low confidence forecast remains at the tail-end of the TAF period (15-18Z) on timing and coverage of thunderstorms. In the meantime, have added vcsh at TOL/FDY/MFD/CLE/ERI to begin the trend. Winds mainly out of the southwest this afternoon, 10 to 15 knots with gusts up to 20 knots. Winds will diminish tonight, mainly under 10 knots and remain southwesterly. Outlook...Non-VFR possible with showers and thunderstorms Tuesday afternoon through Thursday night. Showers and thunderstorms appear more extensive on Friday. && .MARINE... Southwesterly flow will increase to 10 to 20 knots tonight before a cold front moves south across the eastern Great Lakes early Tuesday. Winds will shift to the northwest at generally 10-15 knots although may briefly creep up closer to 20 knots for a brief window. Conditions in the nearshore waters may get choppy with the frontal passage. A warm front is expected to lift back north across Lake Erie Wednesday into Wednesday night with southwest winds of 10 to 20 knots on Lake Erie for Thursday. A slow moving cold front will settle south towards Lake Erie and stall by Friday before finally pushing south of the lake on Saturday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kahn NEAR TERM...Kahn SHORT TERM...KEC LONG TERM...KEC AVIATION...Kahn MARINE...KEC
Hazardous weather outlook, Aug 24, 3:26 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 326 PM EDT Mon Aug 24 2020 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-251930- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 326 PM EDT Mon Aug 24 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie, western Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms with damaging wind gusts are possible on Tuesday afternoon and evening, mainly south of US-30. Another round of strong to severe thunderstorms with damaging wind gusts are possible on Wednesday afternoon and evening, mainly across Northeast Ohio. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Aug 24, 3:09 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Cleveland OH
309 PM EDT Mon Aug 24 2020
OHZ047-241945-
Knox-
309 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KNOX COUNTY...
At 308 PM EDT, a strong thunderstorm was located near Gambier, or 9
miles east of Mount Vernon, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Gambier, Danville and Bladensburg.
LAT...LON 4040 8242 4046 8219 4027 8219 4024 8220
4024 8230
TIME...MOT...LOC 1908Z 259DEG 21KT 4035 8230
KahnSpecial weather statement, Aug 24, 4:29 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
429 PM EDT Mon Aug 24 2020
OHZ036-242115-
Marion-
429 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT MARION COUNTY...
At 428 PM EDT, a strong thunderstorm was located over La Rue, or 10
miles east of Kenton, moving southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Marion, Prospect, La Rue, Morral, Waldo, Caledonia, New Bloomington,
Green Camp and State Route 229 at US Route 23.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4044 8325 4051 8325 4051 8342 4069 8342
4069 8331 4070 8330 4068 8304 4065 8294
4064 8296 4049 8296 4049 8301 4043 8303
4043 8305
TIME...MOT...LOC 2028Z 294DEG 19KT 4059 8342
GreenawaltSpecial weather statement, Aug 24, 4:51 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
451 PM EDT Mon Aug 24 2020
OHZ010-019-030-242145-
Huron-Lorain-Ashland-
451 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT HURON...NORTHERN ASHLAND AND
SOUTHWESTERN LORAIN COUNTIES...
At 450 PM EDT, a strong thunderstorm was located near Norwalk, moving
east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Norwalk, Wellington, New London, Milan, Wakeman, Polk, Sullivan,
Pittsfield, Greenwich, Monroeville, North Fairfield, Rochester and
Nova.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4094 8219 4104 8264 4112 8277 4129 8268
4125 8216
TIME...MOT...LOC 2050Z 288DEG 21KT 4119 8262
GreenawaltThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:09 PM EDT | Special Weather Statement | CLE | Knox | 36 min |
| Aug 24, 4:29 PM EDT | Special Weather Statement | CLE | Marion | 46 min |
| Aug 24, 4:51 PM EDT | Special Weather Statement | CLE | Huron | 54 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.